I do not have any personal experience with Bystolic, but I do take Metoprolol, another BB. I have gone up/down on dose with my doctor's approval, from 50 mg a day to 100 mg twice a day, in an effort to bring a high HR down. It also brought my normal blood pressure down, and down too low. I'm now again on 50 mg, once a day and the HR is acceptable.
My point is, while it is important to discuss with your doctor and important not to suddenly stop a mediation without the doctor's approval, changing the dose level of a BB isn't problematic, and I'd expect/guess that to stop one and start another medication that treats the same condition under a doctor's care should be fine.
Good luck finding a medication that works with fewer side effects.
Hi, I was taken off of Bystolic and put back on Metoprolol XL 100 mg 1 times a day. I take it in the afternoon at about 2:00pm. But when I get up in the morning it tends to be around 98-100 and when I exert like take a shower it is around 130 range. BP is in the normal range finally. Cardiologist wants me to take this dose in the morning and now add 50 mg of the XL in the evening. Now what I don't get is my pulse spikes at odd times and then drops quite low, even in the middle 50's60's. Is adding this extra dose going to make things too low? I was just curious as to how many adjustments you had to make and for what reasons. For the most part though my resting pulse sits around 90-98 at which the doctors didn't see much of a problem with and the being up rate hangs around 106-130 except showers tend to make it spike. Just curious. He kind of left it up to me as to whether I wanted to move the first to the morning and add a second lesser dose at bedtime. I am very de-conditioned, have not exercised or done anything for months... Would you expect it to be high when I am up, even if I am not doing much of anything?
Given you're on 100 mg, and have problems in the morning, I'd suggest trying to split the 100 into two doses of 50 mg. That's what I take, albeit I am trying to get away with only 50 mg once a day, in the morning.
I assume you are taking XL or SR (forget the label - that is extended or slow release), I don't know of any other form of Metoprolol, but there maybe other forms.
I have problems with low blood pressure and dizziness/tiredness it I take too much Metoprolol, For me too much is around 100 mg. I have taken as much as 200 mg, and didn't do well on that.
My HR is high because of AFib, that is the extra beats associated with AFib. When in sinus rhythm (was only a few months back) my rest HR is in low 60s.Now my rest HR runs in the 80s mostly, sometimes in the 70s if I'm real relaxed. As said, I'm taking 50 mg once a date right now. I'd like to see my rest HR below 80, but that may require taking more than 50 mg, I am still undecided. It seems my doctor isn't overly worried about my HR numbers.
I've been in sinus rhythm only a couple of short time periods (couple of weeks each time) over the last two years for reasons I'll not explain here, but note it as that is how I got the sinus rest HR of 60ss that I stated above. That may never return for me as AFib looks to be a "lifer" for me.
Well, here I am again. Feeling like this stuff has more side effects than it is worth. I don't know which is better the high pulse rate or the super low blood pressure. Sorry, but somehow I missed your post to this. Not even certain if this med is working pulse still spikes up there and now I went from super high blood pressure to super low. I liked Verapamil better when it worked. Still to this day can't figure out why it stopped working. Now anxiety over all these medications is throwing me all off.
Hi, saw your email too.
My experience with BB is limited to Toprol XL and Metoprolol SL (SL, XL, SR...all the same, slow to dissipate in the system - may support once in 24 hour dose), so I've used both the trademark and generic forms. They seem to be the same, lower HR and BP.
When on 100 mg I was in a cardio rehabilitation program follow open heart surgery to repair the mitral valve. During the rehabilitation exercise I was on a 3-point EKG and a nurse checked my BP every 5-10 minutes. They were concerned about how low it got by the end of the exercise program and on several occasions had me stay after class until my BP came back up a bit. I don't remember the numbers but think it was something like 80/60 or thereabouts. The nursing staff checked with my cardiologist, and he didn't seem to be concerned.
My concern was not that the BP was so low when exercising, my problem was with a low BP I would ge dizzy if I got up from a resting postion too fast..too fast being no more than getting directly up and starting to walk without a pause for the BP to adjust.
I have gone down to 100 mg, then tried 50 mg, back on 100 mg now, take 1/2 morning and 1/2 evening. I don't see a big difference between the two dose levels as far as HR goes, and I don't take BP other than to note the absence of any dizzy spells, which I relate to normal BP.
To calibrate again, my HR with Metoprolol runs in the 80s at rest, higher than I'd like, but well below the 100 I've seen as the limit for resting HR, i.e., above 100 at rest suggests a check with the doctor. I believe many people get along fine with a resting HR over 100, but that should be with a doctor's oversight, I think.
Anxiety can cause irregular and fast HR, and it reads that you are very worried. I think you are in a "safe zone", but further suggest you discuss with your doctor your results to see if there are any other medications that are worth a try. I think the different formulations for BB make it possible to find one that is the best "fit". Again, I do not have any personal experience outside the one noted.
Hi, thanks for the replies. It seems that Toprol XL has worked better than most. In past posts of mine, Inderal/Propanolol almost took me out and Bystolic refused to keep my BP down, but helped greatly with the heart rate. My doctor's have tried a combination of Calcium Channel blockers and Beta Blockers. But when it came to side effects, or knowing which was doing what and what was or wasn't working, became quite confusing. 4 hospitalizations since Thanksgiving of last year and they are still trying to get it right. In my personal belief I wish they had just tried different Calcium Channel Blockers instead of Beta Blockers. Maybe I am wrong...but I have heard some horror stories of Beta Blockers...but of course as with any medication...there are potential risks and side effects.
Yes I am a very anxious person and believe that is how I got myself into this mess to begin with. I have always had SVT's with some PAC's. But I had no lasting effects from them and most came down on their own in under 2 hours or so. Only a handful of times did I need help at ER for ones that persisted. BUT THEN...until I became obsessed with my pulse rate and having something seriously wrong with my heart (of which I am told I don't) did I run into problems... all doctors say that I have a very sensitive atrial node (or their famous term...sino-atrial node dysfunction.) They say that I put myself in this sinus tachy by fearing what appears to be my normal heart functions. Hmmm...now I don't just have panic attacks but live in a constant state of anxiety. Nothing like good ole adrenalin (sarcastically speaking!). Now, I try not to worry when it goes into it's famous 130-150 modes and very rarely up to 170. Actually I have that under control, if I deep breathe these tend to come down. But the persistent 90-120 areas freak me out. I was put on Klonopin, and Zoloft...now the pulse is slowly coming down and staying in the 80's-90's a lot more and I am starting to see 50's-70's in the evenings, when I feel no anxiety what so ever. My anxiety hits mostly in the morning 3:00 am to 9:00 am now. Go figure! I have also conquered my fear of not being able to do anything and have since started staying up all day and walking 30 mins. a day on the treadmill...I have been so deconditioned, it's a wonder my heart rate goes so high when I am up doing things.
All I know is that I am so fatigued by it all, and I have lost 25 pounds since Thanksgiving from nausea and my speedy heart. I am working on a better life style, reducing stress, eating frequent smaller meals, and exercise, take my medications, and go to therapy.
Anyway, I have rambled on enough. I am just looking forward to a good Spring; since I didn't celebrate Thanksgiving, and Christmas...my goal now is Easter.
Thanks for the support.